Tennessee, 2021

Tornado and Hail in Tennessee, January 25, 2021

January 25, 2021 · NWS MEG · 6 events in 2 counties and zones

A lone supercell developed ahead of an approaching cold front during the late afternoon on January 25, 2021. The cell dropped large hail and produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A lone supercell developed ahead of an approaching cold front during the late afternoon on January 25, 2021. The cell dropped large hail and produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 25, 11:41 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 25, 11:41 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 AM CST Mon Jan 25 2021

.UPDATE...
Updated 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1104 AM CST Mon Jan 25 2021/

UPDATE...

Latest surface analysis places a low pressure system over extreme
southeast Missouri with a warm front extending parallel and just
north of I-40 at this hour. A cold front extends south through
western Arkansas and back through the ArkLaTex. Temperatures north
of the warm front are in the mid to upper 40s, with upper 60s to
lower 70s south of the front. Latest GOES Water Vapor Imagery
shows a negatively tilted shortwave lifting into central Kansas at
this hour. Showers and a few thunderstorms are currently confined
to northeast Arkansas, or north of the warm front. Rain rates are
not impressive, as light to moderate rainfall continues.

The aforementioned cold front is expected to march eastward over
the next several hours. Ahead of the front, a slightly unstable
airmass will exist along and south of the I-40 corridor,
characterized by MLCAPE values around 750 J/kg. The latest CAM
model runs are pretty consistent with a line of showers with
embedded storms moving through the Mid-South by late afternoon.
A few of these storms could be strong, with wind gusts 40-50 mph
along the front. The limiting factor for severe storms today is
that the front will not be strongly forced. This is attributed to
the main shortwave lifting northwest of the area this afternoon.
Due to the lack of appreciable upper level forcing and mostly
unidirectional shear, a Marginal Risk seems to be a good call at
this point.

The front is expected to become orphaned over north Mississippi this
evening, as the parent low lifts east northeast of the area. Any
areas that clear out quickly could see dense fog development,
especially along and south of the frontal boundary.

AC3

PREV DISCUSSION... /issued 543 AM CST Mon Jan 25 2021/

DISCUSSION... /issued 522 AM CST Mon Jan 25 2021/

Complex weather setup for the Midsouth today, as a deep upper low
lifts northeast across KS into southeast NE. An east/west axis of
widespread rainfall had lifted north into KY late last evening.
KNQA and KPAH VAD wind profilers showed evidence of a near surface
warm front between the two radars, which appeared in surface
pressure analysis to the north and parallel to I-40. A second warm
front, marine in nature, was evident on surface theta-e and
dewpoint analysis just south of TUP at 5 AM. Patchy dense fog was
occurring north of this marine front. Expect visibilities to
improve as it passes through. The Dense Fog Advisory will likely
need to be extended in time along and north of the marine warm
front.

For the remainder of today, little has changed from earlier
forecasts. The surface low over the Ozarks will become occluded
and the marine warm front will likely stall over northeast AR
this afternoon. In addition, the cold front extending from the
occlusion point will experience less of an eastward push. The CAMs
depictions of modest cross-frontal directional wind shifts appear
to support this scenario.

In a nutshell, expect the northward-advancing marine warm front
to aid in shower and thunderstorm development this morning, into
early afternoon over areas along and north of I-40. By the time
the cold front arrives to east AR by early to midafternoon, it
will be gradually devolving and should have limited potential for
helping to overcome warm sector convective inhibition. Finally, with
weak surface winds overnight, any partial clearing may result in
patchy fog development.

The next upper trof arriving Wednesday will take a more southerly
path in closer proximity to the Midsouth. In addition, it will be
more dynamically impressive, accompanied by a 170KT 250mb speed
max. GFS depicts stratospheric vorticity down below 700mb, a sign
of a well spun-up upper low. Midsouth surface temps will remain
above freezing Wednesday morning, but the cold core low will bring
very steep lapse rates, low freezing levels, and sufficient
moisture to support a mixture of snow and rain showers. The above
freezing surface temps and progressive nature of the trof should
limit minor snow accumulations to grassy areas. But a few quick
bursts of snow showers can't be ruled out, particularly over
northeast AR, the MO bootheel and northwest TN. Wednesday's high
temps have been reduced from NBM guidance.

Fair and mild conditions will prevail Thursday afternoon through
late Friday, before the third in this week's series of upper lows
arrives Saturday. This last system will likely take a more northerly
path than the midweek system, with a less impressive cold core. At
this time, there appears to be little to no mixed winter precip
potential as this system exits Sunday afternoon.

PWB

&&

.AVIATION...
/18z TAFs/

Clouds have begun to break across MEM and MKL with VFR conditions.
A warm front is draped over JBR and showers will continue to push
showers through. A cold front will push east will follow late
this afternoon bring a line of showers and thunderstorms to the
area. CIGs and VISBYS will become IFR as the front pushes
through. Showers will finally move out of all TAF sites by later
tonight. As for winds, behind the warm front strong southerly
winds will continue to occur across the area. In addition, a
strong LLJ over the region will produce wind shear. After the
cold front moves through fog will quickly develop across the area.
Finally most TAF sites will become VFR by tomorrow afternoon.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jan 25, 3:35 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 PM CST Mon Jan 25 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-262345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms through late evening
along and south of a line from Batesville, MS northeast to Parsons,
Tennessee. Damaging winds and large hail are the primary threats.
An isolated tornado is also possible.

There is a Marginal Threat for severe thunderstorms through early
evening along the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers are possible Wednesday morning and afternoon, mainly
north of I-40. Snow may accumulate on elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Special weather statement, Jan 25, 11:57 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1157 AM CST Mon Jan 25 2021

TNZ048>051-251830-
Tipton TN-Crockett TN-Lauderdale TN-Haywood TN-
1157 AM CST Mon Jan 25 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CST
FOR...

Northeastern Tipton County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Southern Lauderdale County in western Tennessee...
Northern Haywood County in western Tennessee...

At 1157 AM CST...a strong thunderstorm producing winds in excess of
40 mph was located near Brighton, or near Fort Pillow State Park,
moving northeast at 75 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Tipton...southwestern Crockett...southern
Lauderdale and northern Haywood Counties should monitor this storm
closely.

LAT...LON 3566 8913 3548 8982 3560 8988 3589 8931
      3589 8928 3590 8927 3592 8924
TIME...MOT...LOC 1757Z 245DEG 65KT 3557 8977

SGW
Special weather statement, Jan 25, 2:47 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
247 PM CST Mon Jan 25 2021

ARZ036-048-049-MSZ001-007-252115-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-
247 PM CST Mon Jan 25 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...

Southeastern St. Francis County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Northwestern DeSoto County in northwestern Mississippi...

At 247 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Marianna, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern St. Francis...eastern Lee...southwestern
Crittenden...northern Tunica and northwestern DeSoto Counties should
monitor this storm closely.

LAT...LON 3508 9027 3503 9024 3504 9029 3500 9031
      3499 9022 3481 9011 3464 9070 3464 9080
      3475 9087
TIME...MOT...LOC 2047Z 245DEG 49KT 3473 9074

SGW
Local storm report, Jan 25, 3:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S DOWNTOWN MEMPHIS    35.06N  90.05W
01/25/2021  M1.00 INCH       SHELBY             TN   PUBLIC

            ONE INCH HAIL IN SOUTHAVEN.

&&
Local storm report, Jan 25, 3:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 SE DOWNTOWN MEMPHIS   35.10N  90.01W
01/25/2021  M1.75 INCH       SHELBY             TN   EMERGENCY MNGR

            GOLFBALL SIZED HAIL NEAR DALE'S RESTARAUNT ON STATE
            LINE ROAD IN SOUTHAVEN.

&&

The radar

The Memphis radar (KNQA), 33 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Shelby

When
January 25, 3:40 PM CST to 3:45 PM CST
Where
Shelby County, 2.54 mi SSW of Germantown
Measured
1 in hail
Reported by
Social Media
Coordinates
35.049, -89.844

Hail, Shelby

When
January 25, 3:45 PM CST to 3:50 PM CST
Where
Shelby County, Whitehaven
Measured
1 in hail
Reported by
Public
Coordinates
35.020, -90.030

Hail, Shelby

When
January 25, 3:45 PM CST to 3:50 PM CST
Where
Shelby County, 1.07 mi NNW of Forest Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.084, -89.777

Thunderstorm Wind, Shelby

When
January 25, 4:05 PM CST to 4:10 PM CST
Where
Shelby County, 3.5 mi ENE of Capleville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.031, -89.860

Large tree branches down on home near Crump and Rosewind, causing significant roof damage.

Hail, Shelby

When
January 25, 4:05 PM CST to 4:10 PM CST
Where
Shelby County, 1.7 mi E of Capleville
Measured
2 in hail
Reported by
Public
Coordinates
35.021, -89.890

Two-inch hail reported on Shelby Drive.

Tornado, Fayette

When
January 25, 4:29 PM CST to 4:31 PM CST
Where
Fayette County, 1.41 mi W of Elba to 0.44 mi NW of Elba
Rating
EF0
Path length
1.26 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.118, -89.605

Tornado developed just west of Chulahoma Road and crossed Chulahoma Road and the northern extent of Coney Road before dissipating. Tornado caused predominately tree damage. Peak winds estimated at 85 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyThe tornado archive for Tennessee, 2021Warnings in Tennessee, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940424, 940425, 940426, 940427, 940428, 940429.